Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 291, NWS Omaha, NE

July 11, 2004Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 11, 2004, 5:44 PM CDT for Richardson County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2004, 5:44 PM CDT (22:44 UTC)
Expired
Jul 11, 2004, 6:15 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Richardson County, NE

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 3:00 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SUN JUL 11 2004

.DISCUSSION...

MAIN FORECAST CHALLENGES INCLUDE THE EXIT OF PRECIPITATION EARLY
THIS EVENING...HOT TEMPS TOMORROW AND THUNDERSTORM CHANCES FOR
EARLY THIS WEEK.

ONGOING CONVECTION ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA AIDED BY MCV LEFT OVER FROM THE PREVIOUS EVENING.
INSTABILITY HAS BEEN INCREASING AS THE DAY HAS PROGRESSED AND
ACTIVITY HAS BECOME MORE ORGANIZED THRU THE AFTERNOON AS MID LEVEL
CAP HAS WEAKENED. THIS EVENING...COMPLEX SHIFTS EAST RAPIDLY AS MID
LEVEL RIDGING TAKES OVER. LIGHT SOUTHERLY WINDS IN COMBINATION WITH
LOW TEMP DEWPOINT SPREADS AND MOSTLY CLEAR SKIES SHOULD PRODUCE SOME
AREAS OF FOG DURING THE OVERNIGHT. WILL PUT A MENTION IN THE EARLY
MORNING HOURS FOR ALL AREAS.

MON...INCREASING LOW LEVEL SOUTHWESTERLY WINDS WILL BRING +25C 850MB
TEMPS INTO THE CWA. THIS SHOULD ALLOW TEMPERATURES TO REACH THE MID
TO UPPER 90S. DEWPOINTS IN THE LOWER 70S WILL CREATE HEAT INDICES OF
AT LEAST 100 TO 105 WITH 110 NOT OUT OF THE QUESTION ESPECIALLY IN
SOUTHWEST IOWA. WILL HOLD OFF ON ADVISORY AT THIS TIME BUT LATER
SHIFTS MAY NEED TO REEVALUATE.

A SURFACE BOUNDARY WILL DIVE SOUTH OUT OF THE NORTHERN PLAINS DURING
THE DAY ON MONDAY ENTERING INTO NORTHEAST NEBRASKA BY EARLY EVENING.
CONVECTION IS EXPECTED TO DEVELOP ALONG THE BOUNDARY OVER
SOUTHEASTERN SOUTH DAKOTA AND NORTHERN IOWA AND SHOULD SPREAD
EASTWARD INTO AREAS ACROSS NORTHEAST NEBRASKA AND THE MISSOURI RIVER
VALLEY. THE INHIBITING FACTOR MAY BE MID LEVEL CAP WHICH COULD BE
DIFFICULT TO BREAK.

MID LEVEL FLOW BECOMES NORTHWESTERLY BY TUES WITH WARM AIR REMAINING
TO OUR SOUTHWEST. A LOW LEVEL BOUNDARY SETS UP ACROSS THE AREA BY
TUES NIGHT...PROVIDING ANOTHER FOCUS FOR THUNDERSTORM DEVELOPMENT.
MID LEVEL FORCING APPEARS WEAK AT THIS TIME WITH A LARGE RIDGE
OVERHEAD AND THE MAIN ENERGY IN THE NORTHERN PLAINS. HAVE DECIDED TO
WITHDRAW POPS FROM WEDS AS STRONG SUBSIDENCE MOVES IN AND NO UPPER
LEVEL FORCING WILL BE IN PLACE DUE TO THE UPPER LEVEL RIDGE. SURFACE
HIGH PRESSURE WILL BUILD IN FOR THURS WITH NORTHWESTERLY FLOW
CONTINUING ALOFT. TEMPS WILL COOL SLIGHTLY DIPPING INTO THE MID TO
UPPER 80S.

THE NEXT CHANCE FOR PRECIPITATION APPEARS TO BE FRI EVENING AND
LASTS THRU THE WEEKEND. A SERIES OF WAVES ARE SET TO MOVE THRU
NORTHWESTERLY FLOW.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

GRIFFIS/HALLIGAN
Hazardous weather outlook, Jul 11, 12:27 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1227 PM CDT SUN JUL 11 2004

IAZ043-NEZ011-012-015>018-030>034-042-043-050-065-078-088-112300-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-JEFFERSON-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SALINE-SEWARD-STANTON-THURSTON-WAYNE-
1227 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS A GOOD PORTION OF THE
OUTLOOK AREA. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

HOT TEMPERATURES WILL RETURN TO EASTERN NEBRASKA AND SOUTHWEST IOWA
ON MONDAY AS HIGHS REACH THE LOWER TO MIDDLE 90S. HEAT INDICES ARE
EXPECTED TO REACH AROUND 100 MONDAY AFTERNOON.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY INTO WEDNESDAY...
WITH ANOTHER CHANCE FOR STORMS ON SATURDAY. SEVERE WEATHER IS
POSSIBLE ON TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY.

IAZ055-056-069-079-080-090-091-NEZ044-045-051>053-066>068-089>093-
112300-
CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SARPY-SAUNDERS-SHELBY IA-WASHINGTON-
1227 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS A GOOD PORTION OF
THE OUTLOOK AREA. DAMAGING WINDS AND LARGE HAIL WOULD BE
THE PRIMARY HAZARDS. THE SYSTEM RESPONSIBLE FOR THE POTENTIALLY
HAZARDOUS WEATHER WILL MOVE EAST OF THE AREA BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

HOT TEMPERATURES WILL RETURN TO EASTERN NEBRASKA AND SOUTHWEST IOWA
ON MONDAY AS HIGHS REACH THE LOWER TO MIDDLE 90S. HEAT INDICES ARE
EXPECTED TO REACH AROUND 100 MONDAY AFTERNOON.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY INTO WEDNESDAY...
WITH ANOTHER CHANCE FOR STORMS ON SATURDAY. SEVERE WEATHER IS
POSSIBLE ON TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON.

In the hours before

Special weather statement, Jul 11, 1:46 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...CORRECTION
146 PM CDT SUN JUL 11 2004

IAZ055-056-NEZ044-045-051>053-066-089-111915-
DODGE-DOUGLAS-GAGE-HARRISON IA-LANCASTER-SARPY-SAUNDERS-SHELBY IA-
WASHINGTON-
INCLUDING THE CITIES OF...BEATRICE...BELLEVUE...BLAIR...FREMONT...
HARLAN...LINCOLN...OMAHA
146 PM CDT SUN JUL 11 2004

SEVERE THUNDERSTORM WATCH NUMBER 603 THAT WAS IN EFFECT UNTIL
6 PM HAS BEEN CANCELLED FOR PORTIONS OF EAST CENTRAL AND SOUTHEAST
NEBRASKA AND A SMALL PART OF SOUTHWEST IOWA.  THIS INCLUDES THE
FOLLOWING NEBRASKA COUNTIES...DODGE...DOUGLAS...GAGE...LANCASTER...
SARPY...SAUNDERS...AND WASHINGTON.  THIS ALSO INCLUDES THE FOLLOWING
IOWA COUNTIES...HARRISON AND SHELBY.

SMITH
Special weather statement, Jul 11, 1:46 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...CORRECTION
146 PM CDT SUN JUL 11 2004

IAZ055-056-NEZ044-045-051>053-066-089-111915-
DODGE-DOUGLAS-GAGE-HARRISON IA-LANCASTER-SARPY-SAUNDERS-SHELBY IA-
WASHINGTON-
INCLUDING THE CITIES OF...BEATRICE...BELLEVUE...BLAIR...FREMONT...
HARLAN...LINCOLN...OMAHA
146 PM CDT SUN JUL 11 2004

SEVERE THUNDERSTORM WATCH NUMBER 603 THAT WAS IN EFFECT UNTIL
6 PM HAS BEEN CANCELLED FOR PORTIONS OF EAST CENTRAL AND SOUTHWEST
NEBRASKA AND A SMALL PART OF SOUTHEAST IOWA.  THIS INCLUDES THE
FOLLOWING NEBRASKA COUNTIES...DODGE...DOUGLAS...GAGE...LANCASTER...
SARPY...SAUNDERS...AND WASHINGTON.  THIS ALSO INCLUDES THE FOLLOWING
IOWA COUNTIES...HARRISON AND SHELBY.

SMITH
Special weather statement, Jul 11, 2:37 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
237 PM CDT SUN JUL 11 2004

IAZ069-079-NEZ067-068-090-112015-
CASS-JOHNSON-MILLS IA-OTOE-POTTAWATTAMIE IA-
INCLUDING THE CITIES OF...COUNCIL BLUFFS...NEBRASKA CITY
237 PM CDT SUN JUL 11 2004

SEVERE THUNDERSTORM WATCH NUMBER 603 THAT WAS IN EFFECT UNTIL
6 PM HAS BEEN CANCELLED FOR PORTIONS OF SOUTHEAST NEBRASKA AND A
SMALL PART OF SOUTHWEST IOWA.  THIS INCLUDES THE FOLLOWING NEBRASKA
COUNTIES...CASS...JOHNSON...AND OTOE.  THIS ALSO INCLUDES THE
FOLLOWING IOWA COUNTIES...MILLS AND POTTAWATTAMIE.

SMITH
Local storm report, Jul 11, 2:54 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
254 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     NEMAHA                  40.34N 95.68W
07/11/2004                   NEMAHA             NE   EMERGENCY MNGR

            8 TO 10 INCH DIAMTER TREE LIMBS DOWNED.

&&

SK
Special weather statement, Jul 11, 2:55 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SUN JUL 11 2004

IAZ069-079-NEZ067-068-090-112015-
CASS-JOHNSON-MILLS IA-OTOE-POTTAWATTAMIE IA-
INCLUDING THE CITIES OF...COUNCIL BLUFFS...NEBRASKA CITY
237 PM CDT SUN JUL 11 2004

SEVERE THUNDERSTORM WATCH NUMBER 603 THAT WAS IN EFFECT UNTIL
6 PM HAS BEEN CANCELLED FOR PORTIONS OF SOUTHEAST NEBRASKA AND A
SMALL PART OF SOUTHWEST IOWA.  THIS INCLUDES THE FOLLOWING NEBRASKA
COUNTIES...CASS...JOHNSON...AND OTOE.  THIS ALSO INCLUDES THE
FOLLOWING IOWA COUNTIES...MILLS AND POTTAWATTAMIE.

SMITH
Special weather statement, Jul 11, 3:24 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
324 PM CDT SUN JUL 11 2004

IAZ080-090-091-NEZ091>093-112230-
FREMONT IA-MONTGOMERY IA-NEMAHA-PAGE IA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...AUBURN...CLARINDA...FALLS CITY...RED OAK...
SIDNEY
324 PM CDT SUN JUL 11 2004

SEVERE THUNDERSTORM WATCH NUMBER 603 THAT WAS IN EFFECT UNTIL
6 PM HAS BEEN CANCELLED FOR PORTIONS OF SOUTHEAST NEBRASKA AND A
SMALL PART OF SOUTHWEST IOWA.  THIS INCLUDES THE FOLLOWING NEBRASKA
COUNTIES...NEMAHA...PAWNEE...AND RICHARDSON.  THIS ALSO INCLUDES THE
FOLLOWING IOWA COUNTIES...FREMONT...MONTGOMERY...AND PAGE.

DDN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:11 AM CDTSevere Thunderstorm WarningOAXSaunders49 min
Jul 11, 2:10 PM CDTSevere Thunderstorm WarningOAXRichardson35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.